Purchase this article with an account.
K. L. Lin, S. Maguluri, J. J. Khadem; Prevalence of Retinal Pigment Epithelial Tear Following Intravitreal Ranibizumab Injection for Exudative Macular Degeneration. Invest. Ophthalmol. Vis. Sci. 2007;48(13):3362.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To report the prevalence of retinal pigment epithelial (RPE) tears after intravitreal injection of ranibizumab for occult choroidal neovascularization. To our knowledge, this is the first report of this finding following an intravitreal ranibizumab injection.
The charts of 17 patients (34 eyes) with choroidal neovascularization and pigment epithelial detachment (PED) from age-related macular degeneration were retrospectively reviewed. All patients were treated with intravitreal ranibizumab injections. Fundus photos, fluorescein angiogram and optical coherence topography (OCT) were performed before and after each treatment.
One patient developed a RPE detachment OS one week after receiving only one intravitreal ranibizumab injection. Vision deteriorated from 20/25 to 20/40. The patient did not receive prior treatments for choroidal neovascularization such as photodynamic therapy (PDT) or other intravitreal agents. Prevalence of RPE tears in our case series was 3% (1 of 34 eyes).
The prevalence of RPE tears is 3% following intravitreal ranibizumab injection for choroidal neovascularization in age-related macular degeneration. While this is an infrequent complication and may represent the natural history of PEDs associated with age-related macular degeneration, the development of a RPE tear one week following intravitreal ranibizumab suggests a causal relationship. Further studies are needed to increase awareness of the possibility of inducing RPE tears after intravitreal antivascular endothelial growth factor therapy and improve diagnosis and management.
This PDF is available to Subscribers Only